Alert archive / Nebraska / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 27, 2024, 5:55 PM MDT for Cheyenne County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2024, 5:55 PM MDT (23:55 UTC)
- Expired
- Jul 27, 2024, 8:49 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:10 PM MDT | FLASH FLOOD | 4 N Lorenzo, NE | Flash flooding reported at residence. Driveway is a river according to the spotter. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 135 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
367
WGUS55 KCYS 272355
FFWCYS
NEC033-280300-
/O.NEW.KCYS.FF.W.0013.240727T2355Z-240728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
555 PM MDT Sat Jul 27 2024
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Southwestern Cheyenne County in the panhandle of Nebraska...
* Until 900 PM MDT.
* At 555 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lorenzo.
This includes Interstate 80 in Nebraska between mile markers 53 and
55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4100 10304 4100 10311 4100 10312 4100 10314
4100 10323 4102 10323 4112 10322 4114 10323
4115 10302
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Cox1 follow-up statement
406
WGUS75 KCYS 280249
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
849 PM MDT Sat Jul 27 2024
NEC033-280259-
/O.CAN.KCYS.FF.W.0013.000000T0000Z-240728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne NE-
849 PM MDT Sat Jul 27 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN CHEYENNE
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4100 10304 4100 10311 4100 10312 4100 10314
4100 10323 4102 10323 4112 10322 4114 10323
4115 10302
$$
ClaycombWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 5:30 PM MDT, 25 minutes earlier. Its key messages:
- Scattered to numerous thunderstorms will continue through the remainder of the afternoon and evening. Some of the storms may be strong especially north of a Cheyenne to Sidney line. The main threats will be penny to nickel size hail and gusty winds to 50 mph.
- Hot and Dry conditions are expected the remainder of the week with critical to near critical fire weather conditions.
Area forecast discussion, Jul 27, 5:30 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
530 PM MDT Sat Jul 27 2024
.KEY MESSAGES...
- Scattered to numerous thunderstorms will continue through the
remainder of the afternoon and evening. Some of the storms may
be strong especially north of a Cheyenne to Sidney line. The
main threats will be penny to nickel size hail and gusty
winds to 50 mph.
- Hot and Dry conditions are expected the remainder of the week
with critical to near critical fire weather conditions.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 258 PM MDT Sat Jul 27 2024
Numerous embedded showers and thunderstorms will continue to
develop across the southern portions of Wyoming this afternoon.
These showers and thunderstorms are associated with a weakened
cap, orographics and decent lift along the left exit region of
the upper level jet moving through northern Colorado. The bulk
of these storms so far have been subsevere with limited
effective shear. According to SPC mesoscale graphics there is
better shear and instability in the northern panhandle, but the
instability has been trending downward over the past couple of
hours as dewpoints have been mixing out. We still will need to
keep an eye on the convection moving northeast out of the
Snowy Range and Albany county and see how it evolves. Elsewhere,
we are looking at clusters of showers and thunderstorms
gradually diminishing as the evening progresses with only a few
showers and thunderstorms possible overnight in the Nebraska
panhandle.
Sunday looks to be quite a different story with much warmer and
drier conditions as subsidence starts to build on the right exit
region of the upper level jet. The models do show some shortwave
energy moving through Montana and northern Wyoming which may
stir up a few isolated thunderstorms tomorrow afternoon over
the higher terrain with a better focus over Converse and
Niobrara counties. However, the bigger concern will be the Red
Flag potential due to gusty winds and low humidity. The main
concern will be over areas along and west of the I-25 corridor.
As a result, we went ahead and issued a Red Flag Warning for
those areas and a Fire Weather Watch for areas along the I-25
corridor from 18Z-02z. These gusty winds should die off fairly
quickly on Sunday evening, but would not expect very much
in the way of humidity recoveries overnight.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 258 PM MDT Sat Jul 27 2024
The models/ensembles are in good agreement in showing the upper
level ridge gradually building over the Rockies late next week.
Until then, we are looking at the potential for more critical
fire weather conditions each afternoon as zonal flow persists
with deep mixing through Wednesday. This will help dry things
out and bring very hot temperatures. The models have been
advertising a weak shortwave moving through Montana, which may
bring an associated frontal boundary through the area on
Wednesday. Unfortunately, this boundary will not be accompanied
by much in the way of moisture, but it may cool us down a few
degrees. Otherwise, temperatures are expected to remain well
above normal for this time of year from Thursday onward. In
fact, NAEFS ensemble members are showing 700mb temperatures of 1
to 2 standard deviations above normal which will yield to
temperatures in the 90-100 degree range.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 525 PM MDT Sat Jul 27 2024
Scattered thunderstorms are anticipated to sweep from southwest
to northeast this evening. VFR will briefly fluctuate with
IFR/MVFR as -TSRA pushes through terminals across the area. Wind
gusts in the strongest of thunderstorms will create gusty and
erratic winds up to 60mph briefly, but should dissipate quickly
behind the departing -TSRA. Wind gusts overnight should remain
below 12 knots overnight.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Sunday afternoon through Sunday
evening for WYZ419-430.
Red Flag Warning from noon to 8 PM MDT Sunday for WYZ420-421-
423-425-427>429.
NE...None.
&&
SHORT TERM...REC
LONG TERM...REC
AVIATION...BWHazardous weather outlook, Jul 27, 4:26 PM MDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 426 PM MDT Sat Jul 27 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-282230- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 426 PM MDT Sat Jul 27 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Scattered thunderstorms are expected to continue during the remainder of the afternoon and evening. Some of these storms will be strong and produce gusty winds to 50 mph and hail up to quarter size. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hot and dry weather is expected to continue through the remainder of the week. This will result in near critical or critical fire weather conditions. .Spotter information statement...
In the hours before
Special weather statement, Jul 27, 5:18 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
518 PM MDT Sat Jul 27 2024
WYZ101-103-106-107-280015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
518 PM MDT Sat Jul 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ALBANY...
NORTHWESTERN GOSHEN...NORTHERN PLATTE AND SOUTHERN CONVERSE COUNTIES
THROUGH 615 PM MDT...
At 517 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boxelder to near Harris Park to near
Westview Circle. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Douglas, Wheatland, Glenrock, Guernsey, Rolling Hills, Glendo,
Hartville, Orin, Chugcreek, Esterbrook, Lakeview North, Sibley Peak,
Guernsey State Park, Laprele Reservoir, Phifer Airfield, Oregon Trail
Ruts State Historic Site, Deer Creek, Dwyer Junction, Converse County
Airport, and Boxelder.
This includes Interstate 25 in Wyoming between mile markers 75 and
168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4272 10499 4228 10465 4206 10466 4193 10513
4225 10541 4258 10600 4309 10589
TIME...MOT...LOC 2317Z 209DEG 40KT 4259 10589 4230 10538 4203 10512
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NatoliLocal storm report, Jul 27, 5:19 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
519 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM Tstm Wnd Gst 8 ENE Bridgeport 41.71N 102.96W
07/27/2024 M60 MPH Morrill NE Trained Spotter
Spotter reported power line down.
&&Local storm report, Jul 27, 5:31 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
531 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Tstm Wnd Gst 7 WNW Lorenzo 41.07N 103.16W
07/27/2024 M62 MPH Cheyenne NE Mesonet
Mesonet station FW8225 Sidney.
&&
BWLocal storm report, Jul 27, 5:32 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
532 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM Tstm Wnd Gst 1 SSE Bordeaux 41.93N 104.94W
07/27/2024 M70 MPH Platte WY Mesonet
Mesonet station KBRX 1.4 S Bordeaux (WYDOT).
&&
BWLocal storm report, Jul 27, 5:36 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
536 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Tstm Wnd Gst 7 WNW Lorenzo 41.07N 103.16W
07/27/2024 M60 MPH Cheyenne NE Mesonet
Mesonet station FW8225 Sidney.
&&
BWLocal storm report, Jul 27, 5:43 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
543 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Tstm Wnd Gst 5 S Lingle 42.07N 104.35W
07/27/2024 M60 MPH Goshen WY Trained Spotter
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:17 PM MDT | Special Weather Statement | CYS | Dawes | 28 min |
| Jul 27, 2:03 PM MDT | Special Weather Statement | CYS | Kimball | 42 min |
| Jul 27, 2:47 PM MDT | Special Weather Statement | CYS | Banner | 43 min |
| Jul 27, 3:33 PM MDT | Special Weather Statement | CYS | Morrill | 42 min |
| Jul 27, 3:57 PM MDT | Special Weather Statement | CYS | Kimball | 48 min |
| Jul 27, 4:10 PM MDT | Severe Thunderstorm Warning | CYS | Morrill, Scotts Bluff | 12 min |
| Jul 27, 4:40 PM MDT | Special Weather Statement | CYS | Morrill | 50 min |
| Jul 27, 4:47 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 28 min |
| Jul 27, 5:01 PM MDT | Special Weather Statement | CYS | Cheyenne | 59 min |
| Jul 27, 5:26 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 64 min |
| Jul 27, 5:33 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 42 min |
| Jul 27, 5:58 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 47 min |
Nearby
Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.